Single incidence of ketoacidosis, now low blood sugars?
I do not have diabetes, but I hope you will excuse me from posting on here!
I have severe asthma and during one life-threatening attack, whilst being treated in the Intensive Care Unit, I developed severe ketoacidosis (blood sugar at 29) and had to be put on an insulin infusion for five days. I think it was generally assumed that this was induced by the mediation given to treat the asthma (including high doses of steroids) as I was never followed up.
My question is about the symptoms that I am currently experiencing, which may or may not be related to the above incident.
I now find that I very suddenly and without warning become very clammy, lethargic (almost to the point of drifting off from everything), nauseous and generally I vomit. This occurs when I haven't eaten for a while (say an hour or two) but is never preceded by feeling hungry. I have assumed that it was low blood sugar, but eating fruit or sweets or juice doesn't help - I have to eat carbohydrates.
Has anybody any idea what this could be? It really is impacting on my life, as it is just not feasible in real life to eat a full meal every two hours. The lack of warning also causes problems, as i often can't find something to eat before I ahve to excuse myself to vomit. This nausea and vomiting will continue until I am able to find (and convince myself to eat)something appropriate to eat.
Any ideas? Many thanks in advance for any help you can give me.
Hello Gilbert and thank you for visiting MedHelp. I have to first remind you that we are not doctors here, just concerned people trying to help out.
Your symptoms definitly sound similar to those of diabetics, but slightly different. Left untreated, diabetes causes blood sugar to go extremely high. Your blood sugar of 29 would be considered extremely low. One other thing worries me, fruits, sweets and juice do contain carbohydrates. They are what are called simple carbohydrates. In other words your body breaks them down into glucose very fast.
I would talk to a doctor about this as soon as possible since this is having a negative impact on your life. It definitely does not sound like something that should be left untreated, but it also does not sound like diabetes.
I'm guessing that you're writing from outside of the US and are probably using a scale that's different from the one we use here in the US. In the US, "normal" ranges are often cites as 70-120, and so 29 sounds "low."
I believe that the scale you're using is the same one we use to measure our a1c where normal might be in the 4.5 - 5.7 range, and so 29 is extremely high. That would also explain the use of an insulin drip over several days to gradually -- and MUCH more safely bring your blood sugar down to healthy levels. You're right that steroids can cause elevated blood sugars, as well.
As JW pointed out, we're not physicians, and I also encourage you to record the timing and symptoms to discuss with your doctor. It seems that you've identified a pattern, and perhaps your system is still re-establishing equilibrium from the stresses of the asthma attack, the steroids, the dangerously high blood sugar levels, and the gradual recovery.
Your symptoms do sound similar to low blood sugar. It often takes 15-20 minutes to "feel better" from low blood sugar. If you were diabetic, I would suggest that that the juice/candy is working, but you don't feel better for a while, and at that time, you've already reached for more complex carbo.
Our diabetic specialists tell us to treat low blood sugar with pure glucose (it comes in tablet & gel form) which is absorbed more quickly that sucrose or fructose or honey or other simple sugars. The more common (and, frankly less expensive) forms of sugar like hard candy (NOT chocolate, that's got too much fat content to work quickly) or juice are good alternatives.
In your situation, I would consider having a box of graham crackers or other crackers around to nibble on and see if you can't prevent the symptoms you feel. Your doc might also suggst you get a blood test meter and some strips so that you can record your readings. That would be most helpful -- to know your numbers at the time you feel the beginnings of your symptoms.
Anyway, I'm not a physician, but I hope this information is helpful. DEFINITELY, follow up with your doctor sicne your symptoms are far from what you've known as normal. I hope this passes soon for you. Do let us know how you're faring, tho', okay?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.